About Us Subscribe Advertise Reader Survey Web Exclusives Partners Link to Us Contact Us Search
Current Issue: March/April 2014 Recent Issues: Jan/Feb 2014 | Nov/Dec 2013 | Archives »

Home » July/August 2009 » Fitness to the Max » Possible Dangers of Pain Medication

| Print this page | Email this page

Possible Dangers of Pain Medication

Possible Dangers of Pain Medication

While over-the-counter pain medication can provide quick relief from muscle aches, overuse can cause blood disorders and even stroke.

By Blair Trygstad
Posted July 2009

As I lay in the hospital with an IV siphoning blood into my veins, I simply couldn’t believe this was where my rookie season of drum corps had landed me. The symptoms had started in mid-July: severe leg cramping, headaches, labored breathing, swelling of my legs and feet. By finals week, I also experienced pitting edema, neck stiffness, tingling in the fingers and toes, and chest pain. I had come this far, so I finished finals week even though I was only able to perform half the show.

A week after finals, a doctor diagnosed me with a heart murmur and severe anemia, which involves a low level of red blood cells or hemoglobin (the iron-based component that helps blood transport oxygen). Normal levels of hemoglobin in an 18-year-old Caucasian female are 12 to 14; mine was 6.3.

I was admitted to the hospital the next day. My body was checked for blood clots, internal bleeding and irregular heart function, anything that might explain severe blood loss. I received approximately two liters of blood, which took eight hours to be dripped into my bloodstream.

After my transfusion, my hemoglobin level was up to 9.6. The heart murmur was gone. None of the tests offered any reason why I was so anemic. My doctors concluded that the level of ibuprofen I had been taking while on tour was the only logical explanation for my illness.

Side Effects

I had started taking over-the-counter ibuprofen consistently after an early season sinus infection. I heard people all around me saying they took five or six pills in the morning, so I figured I wasn’t doing anything wrong. Eventually I was taking nine pills a day. I had no idea these helpful little pills were causing most of my problems.

Ibuprofen and aspirin are blood thinners, which decrease inflammation and stop pain.

But, according to the medication label, when taken at a higher-than recommended dose, for a long period of time or when combined with alcohol or other drugs, they can cause anemia, stomach bleeds and even heart attack or stroke.

My condition may have been aggravated by my steroid asthma medications. To this day I do not have a complete answer as to what specific conditions caused my deterioration.

Listen to Your Body

I was forbidden to use ibuprofen or aspirin and prescribed iron supplements three times a day. I recovered fully in four months and haven’t had a problem since. I will never forget that night in the hospital, but I wouldn’t have given up my chance to perform in Drum Corps International World Finals for anything.

Next time, though, I’ll pay more attention to the directions on my pill bottle and the signs my body is giving me that something is worse than normal rookie aches and pains.

For tips on how to protect your health during your drum corps tour, check out the article “Stay Healthy on Tour” at the “Web Exclusives” section of our website.

About the Author

Blair Trygstad is a sophomore at the University of Southern California, majoring in kinesiology (pre-occupational therapy) and a member of the Trojan Marching Band. A bassoonist for seven years and a dancer all her life, Blair began her color guard career at Naperville (Ill.) North High School. She has also taught the Naperville Steperette Cadets Winterguard. Despite her difficulties, Blair loved her 2008 season as a color guard member of a top 12 World Class Drum Corps. Although she is taking a hiatus in the 2009 season, her color guard career is far from over.

Leave a Comment

*Your name:
*Your email: (email will not be published)
Your website: (optional)
*Comment:
*CAPTCHA: CAPTCHA
 

Halftime Magazine®, a bimonthly print publication and online community, presents the sights, sounds and spirit of the marching arts, providing education, entertainment and inspiration for students, directors, alumni and fans of high school marching band, college marching band, drum corps, color guard and winter guard, indoor drum line or percussion, and all-age ensembles.